Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Raleigh, NC

March 6, 2003Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 6, 2003, 2:19 AM EST for Sampson County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 2:19 AM EST (07:19 UTC)
Expired
Mar 6, 2003, 2:35 AM EST
In force
16 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS52 KRAH 060719
SVRRAH
NCC163-060735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
217 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 235 AM EST

* AT 217 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF HARRELLS...OR ABOUT 12
  MILES EAST OF ELIZABETHTOWN...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HARRELLS
  IVANHOE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. 
THIS STORM HAS PRODUCED NICKEL SIZE HAIL IN BLADEN COUNTY.

LAT...LON 3473 7849 3455 7843 3470 7770 3491 7777

$$

12/27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:55 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 5, 8:55 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EST WED MAR 5 2003

LIGHT RAIN IS FALLING OUT OF SOME OF THE RADAR RETURNS OVER NORTH
CENTRAL NORTH CAROLINA. 00 UTC RAOBS INDICATED DRY LOWER TO MID
LEVELS AIDING THE LIGHT AMOUNTS FROM ANY RETURNS. WATER VAPOR
IMAGERY INDICATES STRONG RIDGE OVER THE SOUTHEAST UNITED STATES WITH
UPPER LEVEL DIVERGENCE AIDING THE CONVECTION SOUTH AND WEST OF THE
FORECAST AREA. THE DIVERGENCE IS AIDED BY A IMPULSE ON THE
SUBTROPICAL JET. THE CLOUDS... SOUTHERN WINDS AND LIGHT RAIN MAY
ACTUALLY HOLD TEMPERATURES UP OVERNIGHT A BIT - WILL UPDATE TO ALLOW
WARMER TEMPERATURES TONIGHT.

.RAH...NONE.

CLINE
Hazardous weather outlook, Mar 5, 5:25 AM EST, 20 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN ALONG WITH A FEW THUNDERSTORMS CAN BE EXPECTED
ACROSS CENTRAL NORTH CAROLINA LATE TONIGHT...MAINLY AFTER MIDNIGHT.
A FEW OF THE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH.
THIS TYPE OF WIND WILL BE STRONG ENOUGH TO DOWN A FEW TREE BRANCHES
AND POSSIBLY A FEW TREES WITH SHALLOW ROOTS.  RAINFALL BETWEEN A
HALF TO INCH MAY RESULT IN LOCALIZED NUISANCE FLOODING OF POOR
DRAINAGE AREAS.

THE THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR SOUTH OF A LINE FROM
ALBEMARLE TO SOUTHERN PINES TO CLINTON.

...ENTER DETAILS HERE...

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Mar 6, 12:23 AM EST, 1 hour 56 minutes before
NCZ073>075-083>086-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 AM EST THU MAR 6 2003

...THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT AND SOUTHERN
SANDHILLS OF CENTRAL NORTH CAROLINA...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE SOUTHERN
PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA BETWEEN
1 AND 3 AM.  A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS
BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL.  THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE NEAR THE
SOUTH CAROLINA BORDER...ESPECIALLY NEAR WADESBORO...ROCKINGHAM...
HAMLET AND LAURINBURG.

ONCE THE SHOWERS AND STORMS BEGIN AT YOUR LOCATION...THEY SHOULD
LAST FOR A COUPLE OF HOURS.

WSS
Special weather statement, Mar 6, 1:20 AM EST, 59 minutes before
NCZ021>023-038-039-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST THU MAR 6 2003

...LOCALLY HEAVY RAINFALL WILL AFFECT THE TRIAD REGION...

RAIN ALONG WITH A THUNDERSTORM OR TWO WILL OCCUR ACROSS THE TRIAD
REGION THROUGH 4 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED
AMOUNTS BETWEEN ONE AND TWO INCHES POSSIBLE.  THIS AMOUNT OF RAIN
IN LESS THAN THREE HOURS WILL RESULT IN FLOODING OF POOR DRAINAGE
AREAS.

MOTORISTS WILL NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE
KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:07 AM ESTFlash Flood WarningRAHStanly3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.